Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    How do I fix chronic tongue ulcers from tardive dyskinesia?

    Related Topic
    Tardive dyskinesia from antipsychotic meds. Tongue rubs constantly on teeth and hard palate. Tongue ulcerated tissue been there for 9 months. Wear guards on teeth most times, but tissue does not seem to be healing. Have seen neurologist, oral pathologist and psychiatrist.Any ideas what I can do?
  • Find a professional to answer your question

  • 1

    Thanks

    k8k

    HealthShare Member

    Am currently trying botox to tongue and jaw.  Minimal success as tongue still rubbing on teeth and palate.  Tried tetrabenazine - worked to stop tongue, but caused akathisia and increasing depression.

  • 1

    Thanks

    Difficult with the akathisia . Your depression . Iam only a dentist so i dont know… but does moderate to vigorous walking during the day help ? or a regular longer term exercise regime ? with depression control . Set a goal for yourself .
    Meditation may be of limited help as it diverts and disciplines the mind …especially if undertaken long term .  I wonder if a naturopath could help ????
       Lots of these ideas sound naive I guess…I have had some personal experience..you just never know until you explore some of these things…dont under estimate them .

       Just concerned …..Dr A Baume  :)

  • TreatmentsEach case is treated differently. In some cases, the medicine causing the problem can be stopped. However, most people taking antipsychotic medicine cannot stop taking the medicine because of the high risk that their psychosis will return. Some newer antipsychotic medicines such as clozapine (Clozaril) do not seem to cause tardive dyskinesia. It may be possible to switch to a newer antipsychotic medication. If not, it may be possible to lower the dose to a level that does not cause the movements. There is controversy about whether or not “drug holidays” reduce the likelihood of developing tardive dyskinesia. “Drug holidays” are planned periods of time in which the person goes off the medicine, then resumes it.Vitamin E has been shown to be helpful in patients, especially those who have had the problem for less than five years. L-dopa and some other medicines are sometimes helpful.PrognosisThe earlier the problem is noticed and treatment begun, the better chance there is that the abnormal movements will go away. Most patients have a noticeable improvement in their symptoms within a year and a half. However, some abnormal movements may remain. People who are over 60 have a greater chance of having the problem go away on its own.
     The ulcers themselves will heal in the mouth on there own,if the biting stops . You can apply ointments such as orobase . This may protect and help to heal the ulcer . try not to eat spicy foods. If indeed you have a chronic or non healing tongue ulcer , we will refer you to our very capable specialists and oral surgeons .

    Read more: Tardive dyskinesia - dose, causes, adults, drug, person, people, used, medication http://www.minddisorders.com/Py-Z/Tardive-dyskinesia.html#ixzz270d438cK

  • 1

    Thanks

    k8k

    HealthShare Member

    Thanks for suggestions.  TD was probably caused by seroquel, a newer atypical, or lithium.  Stopped both within 4 months of symptoms. On no neuroleptics. trying ritalin for chronic depression.

    Now using upper and lower dental splints for 16 hrs / day to try and help tongue thickening a heal-8mths so far. 

    Botox injections into tongue and jaw do slow tongue movements. Irritated tongue tissue heals, but reoccurs very quickly. Use mometasone nightly on these bits. Ulcerated parts are slowly becoming harder thickenings on tongue.  But taking about 9 mths to improve.

    how much vitamin E per day would u recommend? And what are L dopa and other drugs you mention? Do I consult psychiatrist, GP, oral surgeon, neurologist or other for these drugs?

    am also working hard on exercise and meditation-thnx for suggestions.

    Here's hoping-it seems like a very long journey. Regards, k8

  • 2

    Thanks

    Consult  your  GP  first . Although not recommended by professionals . I suggest some research on the internet and chat sites about people's  experiences . This will at least help you to ask the right questions when you consult the GP .  Excercise, walking and BREATHING MINDFUL MEDITATIONS CAN BE STRONG MEDICINE .  This is also accessible through the internet . Some sites will guide you through a breathing meditation video and or audio .   Good hunting  ..you will succeed with perseverance

  • 1

    Thanks

    k8k

    HealthShare Member

    Thnx for your positive support and suggestions. 
    K8

  • 1

    Thanks

    Jaffar Dental - Trusted and Established since 1997. We are a family owned General Dental Practice offering a friendly and caring environment in Waterford QLD. … View Profile

    Rinsing with salt watre or other mouthrinses suggessted by a Dentist can help. Ideally you will need to see a Dentist for an accurate answer.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices